It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Depression Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 08-03-2004, 05:03 PM   #1
Member
(female)
 
Join Date: Aug 2003
Posts: 51
JoanneWaters HB User
Does Effexor cause weight gain?

I really need to be on medication and Effexor is what was prescribed to me. I am terrified about weight gain. My sister takes Effexor and actually lost weight but I think she is NOT the norm. I already am battling a weight problem so more weight will really upset me!

Thanks in advance!

 
Old 08-03-2004, 05:41 PM   #2
Veteran
(female)
 
Join Date: Oct 2003
Posts: 393
Kaitrin HB User
Re: Does Effexor cause weight gain?

It is more likely to cause weight loss than weight gain. It does cause gain for some people, but not as often as the SSRIs do.

 
Sponsors Lightbulb
   
Old 08-03-2004, 07:07 PM   #3
Inactive
 
Join Date: Nov 2000
Location: madison, wi usa
Posts: 972
Karla HB User
Re: Does Effexor cause weight gain?

I gained about 35 pounds.

 
Old 08-04-2004, 09:04 AM   #4
Member
(female)
 
Join Date: Aug 2003
Posts: 51
JoanneWaters HB User
Re: Does Effexor cause weight gain?

Does it cause weight gain because it makes people hungrier or something? What exactly causes the weight gain?
Thanks,
Joanne

 
Old 08-05-2004, 03:14 PM   #5
Senior Member
 
Join Date: Jun 2004
Posts: 139
Lady_Raven HB User
Re: Does Effexor cause weight gain?

I was put on effexor xr after the zoloft made me gain too much weight. I've only been on it for almost four weeks and I've lost about 3lbs of the 30 I put on from the zoloft. I'm hoping that it stays that way and I keep losing because I know the weight gain could still come. I have noticed a HUGE decrease in my appetite since I went on it though.

When you're depressed you crave carbs more and ssris can increase your appetite. You can still put on weight even if you aren't eating more which was my case.

Definitely try it because it works differently for everyone. Just take extra care watching what you eat and exercise a bit more than usual just to be sure. If you have anymore questions just ask! I have experienced NONE of the horrible side effects that many other people have on effexor so don't be scared! If it doesn't work for you, your doc will just switch you to something that does! It takes time to find the antidepressant that works for you. I've already been on 3 and so far effexor is my favourite.

I should also add that since you're already struggling with weight it could have something to do with your depression. Is eating something you do when you're down? You might notice a decrease in your appetite right away once you are no longer depressed and you'll find more motivation than you ever knew you had!

Like my Mom told me.... there are possible side effects for every medication but don't freak yourself out looking at all of them and scaring yourself that you'll get them. Just take the medication and see how it works for YOU PERSONALLY.

GOOD LUCK!

Last edited by Lady_Raven; 08-05-2004 at 03:18 PM.

 
Old 08-05-2004, 07:28 PM   #6
Senior Member
 
Join Date: May 2004
Posts: 297
Sandalla HB UserSandalla HB User
Re: Does Effexor cause weight gain?

I put on 8-10lbs practically overnight. It's remained stable, but I barely even eat enough to maintain the weight.

 
Old 05-09-2006, 02:17 PM   #7
Inactive
(female)
 
Join Date: Aug 2004
Location: Texas
Posts: 56
marlena1967 HB User
Effexor?!! It did me!

I had been thin all my life. I had two children and was able to lose the weight after - even if I had to work at it. But I took Effexor for a year or two and could not figure out why I was gaining so much weight. Finally, I found out why by other message boards on the net. The Effexor was causing it. It has been four years and I have never been able to lose this 50 lbs. This is shocking to friends and family who have known me forever and know this is not normal for me. But I found this post on another web site as to why Effexor does this. Read on:

[B]magnolia [/B]
02-22-2003, 10:44 AM
do a search under some of the medical journals for the type of psychotropic meds that you are on....new studies have been published in the past 6 months that finally confirms that the reason for the weightgain on particular meds is that the med decreases the body's sensitivity to insulin...therefore your body handles the processing of your food intake in a different manner than before, espcially the foods that affect the insulin levels...
studies have yet to show that once the body becomes adapted to this decreased insulin sensitivity due to meds that it will continue once the meds have been eliminated from your system....
had these new studies been published earlier, i would have started atkins at the point that i began the meds that resulted in a 60 lb weight gain for me in the first year...the doctor had told me to expect a 40 lb weight gain the first year although people on the net had reported gains of up to 120lbs...
still on the meds and have gone from a size 22 to a size 6 in the past 15 months...
OCAngel
02-22-2003, 10:52 AM
Let me confirm..........you went from a size 22 to a size 6???? in 15 months? Was that on the Atkins Diet?
magnolia
02-22-2003, 01:04 PM
oc angel, yes and yes..when i got down to size 12 i started cardio and weightlifting to tone and firm up the body, this helped even more in getting the clothes size down...so i do the body for life workouts while during atkins on-going weight loss program....i will go on pre-maintenance once i reach a size 4 as i no longer have a goal weight due to the weight of the lean muscle mass....
OCAngel
02-25-2003, 01:26 AM
Oh Yes, thank you Magnolia. You actually are the only one from all the boards I have posted on that has actually lost the weight.

magnolia

02-25-2003, 10:54 AM
oc angel...this is just some food for thought for you...when i started researching weightloss plan i concentrated on the association between moods and the type of foods that we ate...the purpose was that i wanted to get off of meds (however i cannot)...it was the glycemic indexing of foods that caught my attention...blood sugar levels rise and then the subsequent crash, which to me could mimic some of the symptoms of depression...and so then i started subsituting high glycemic foods for the low glycemic foods...then i learned more about the effects of carbs...so then started doing low glycemic/low carbs....and then 3 months after i opened my mind to atkins (as i previously had the mindset that atkins was bad for you)...and went into atkins full force, not doing the 2 week induction phase because once i cut out the daily slim fast it put me at the induction level of carbs....
meds that make you gain weight will also make it harder to lose the weight, but it is still doable...
and i commend you on all the work that you are putting into all of this to find out what works for you...

are you losing inches, just curious??? because of my weightlifting and cardio i am losing alot of inches but now the weightloss has stalled, i know that it is because i am exchanging the loss of fat weight for the gain of lean muscle mass...but it is still hard to get over that psychological hump of what the scales say versus what the clothes size are...

 
Old 05-09-2006, 05:40 PM   #8
Senior Member
(female)
 
Join Date: May 2006
Location: Philadelphia
Posts: 115
deeffexoring HB User
Re: Does Effexor cause weight gain?

Hey! I've put on about 40 lbs in the 7 years I've been on Effexor. Thought it was my fault for a long long time, but decided to get off the Effexor and try to use natural methods to deal with depression and anxiety. If I lose the weight, I'll know it is the Effexor's fault and not my own.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
effexor xr weight gain MA2AZ Depression 18 12-30-2006 10:47 AM
does effexor give you energy? and does cause weight gain? okletsgo Depression 9 07-27-2006 08:56 PM
Need help deciding! Remeron or Effexor XR? Therapeutic Anxiety 7 05-31-2006 06:41 AM
Does lowering tpmx = weight gain? Haleigh Bipolar Disorder 5 10-25-2004 12:38 PM
Please help! Effexor xr=weight gain?!?! elmosgirl167 Depression 16 09-10-2004 09:27 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added








TOP THANKED CONTRIBUTORS



flamesabers (78), Phoenix (43), keenobserver (20), katlin09 (13), Diverdan8 (11), WhistleDixie (10), cuddles1 (9), neveragain444 (9), rosequartz (9), blessed824 (9)

Site Wide Totals

teteri66 (1164), MSJayhawk (997), Apollo123 (898), Titchou (832), janewhite1 (823), Gabriel (758), ladybud (745), sammy64 (666), midwest1 (665), BlueSkies14 (610)



All times are GMT -7. The time now is 06:55 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!